Hello, I have heard that leg spasms can be a symptom of ms, does anyone experience them? My left leg has been starting to twitch an and jump uncontrollably, usually on a night, and I was wondering if this could be the start of leg spasms. If anyone has any knowledge and/or experience regarding this subject please let me let me know what you think. Emma xx
yes, they’re yet more ‘hillarious’ ms symptoms, i’m not sure that the twitch and spasm symptoms are automatically linked in any way, while i do get both, they feel like distinctly separate symptoms to me. i’d recommend doing stretches, to stretch out any muscles affected by symptoms, but be gentle, as over stretching can cause more symptoms… bit of a catch 22 situation there, $0d$ law, as usual.
hope you find a workable solution soon, if not you could possibly speak to an ms nurse, if one’s available, or ask your gp about poss. referal to a physiotherapist.
I have Primary Progressive MS and leg spasms have been one of my longest serving symptoms. During the day it’s easy to deal with, but I need lots of baclofen at night so that I can sleep. Before dx, I spent years of minimal sleep due to constant leg spasms, mostly in my left leg.
It probably, (hopefully!), will not be MS in your case. Do you have any weakness, loss of control, stiffnes or balance problems as well? If so, then def go so your GP. If the night spasms continue then go anyway and ask for some baclofen.
All the best, CP.
I agree with Wendy that I’m not sure twitches and spasms are necessarily related. My understanding is that spasms are usually painful - sometimes very. Then again, I get very bad cramps sometimes. I’m not sure if some people would call that a spasm, but I just call them cramps.
Also I would suggest you try to take symptoms as they come, and not worry they are the start of something. I’ve had many minor things going on for years, that have not all proved to be the start of anything worse. They are what they are, but not a reliable predictor of what might happen in future.
Your post leaves it slightly unclear whether you are diagnosed person, which I think is where CP is coming from, hoping it’s probably not. Looking at your posting history, I’m guessing you do have MS, though? In which case, yes, I’m fairly sure it’s MS-related, but whether it’s technically a spasm is open to debate. It sounds a bit more like restless leg, or something like that.
Either way, medication like Baclofen might help, as it dampens down the nerve impulses.
I got leg twitches at night, which used to wake me up (again, not sure if this is the same as spasms). These don’t occur as long as I take Clonazepam - not as strong as Baclofen I think. This is also a sleeping and an anti-anxiety drug. I am very happy on it (but I was happy before I took it, so I think that’s my natural state, rather than a side-effect).
Thank you everyone! Yes i have RR MS. A have recently recovered from a mojor relapse which caused a major weekness to my left side etc. The ‘spasms’ dont cause me any pain but i have just noticed them so i wanted some more info. Thanks for your advice, its much apretiated
Magnesium can help ease problems with spasm & cramp and is a beneficial mineral, so worth trying.
Whilst, in the past, I have suffered the occasional episodes of Vertigo/ Labrynthitis and Bladder problems, unfortunately, muscle spasms and spasticity are now the overriding symptoms of MS that I have to deal with. They formed part of my major relapse in June 2013 that led to my diagnosis and at the time, it was nothing but sheer Hell from June- August. I spoke to both my Consultant Neurologist and MS Nurse in detail about the symptoms (in fact, they saw for themselves).
Apparently, the symptoms are known collectively as Secondary Dystonia and are not uncommon in MS. Check out the following for further information :- http://www.nhs.uk/Conditions/Dystonia/Pages/Introduction.aspx.
Like Whammel, I take daily Magnesium supplements.
Best wishes from Tracyann
Hi. Have had leg spasms now for 3 years. At first they felt like flutters! Was prescribed baclofen which kept them at bay. Now I experience them in their true form mainly at night, awful things! They wake me up on a regular basis. I take max dose of baclofen 8 tabs daily, unable to have anything stronger as I am now on Gilenya. However, naughty girl I have resorted to to an increase as even after 2 tabs they wake me up again 2hrs later! Am also on pregabalin. And diazepam at night. Am beginning to loose the plot as sleep deprivation coupled with all the meds are making me feel tired during the day with no motivation to even get dressed. Does anyone else feel like this or am I on my own?